Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 2047 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed77    
    Printed0    
    Emailed0    
    PDF Downloaded15    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTERS TO EDITOR  
Year : 2019  |  Volume : 61  |  Issue : 5  |  Page : 543-544
Long-term intentional Datura use and its consequences


Department of Psychiatry, National Drug Dependence Treatment Center, All India Institute of Medical Sciences, New Delhi, India

Click here for correspondence address and email

Date of Web Publication3-Sep-2019
 

How to cite this article:
Singh S, Kosana D, Lal R. Long-term intentional Datura use and its consequences. Indian J Psychiatry 2019;61:543-4

How to cite this URL:
Singh S, Kosana D, Lal R. Long-term intentional Datura use and its consequences. Indian J Psychiatry [serial online] 2019 [cited 2019 Sep 17];61:543-4. Available from: http://www.indianjpsychiatry.org/text.asp?2019/61/5/543/265874




Sir,

Datura stramonium is known for its psychoactive and anticholinergic properties.[1],[2] The World Drug Report 2013 states a high lifetime prevalence rate of its use (2.6%) among adolescents.[3] We report a case of a 36-year-old male, from northern rural India, who presented with a history of eating Datura seeds for the past 1 year. On consuming, he would experience euphoria, excitement, and increased energy that would last for 3–4 h. Once his intake had increased to 50–70 seeds, he would experience pleasant visual distortions. He reported craving and denied any withdrawal of symptoms. After his use had increased, he began to experience some cognitive deficits, viz., immediate and recent memory loss, and momentary disorientation in time and place while being fully conscious. He had no such complaints before onset of Datura use. He had insight into these complaints and was distressed about not being able to control use. Six months after initiation, he developed gradual onset of hypermetropia, diplopia, and blurred vision. He also had a history of harmful use of cannabis (bhang), opioids (pentazocine), and benzodiazepines (alprazolam). There is also a history of one episode of alcoholic hallucinosis, visual and functional auditory hallucinations and illusions upon the use of pentazocine, and one episode of generalized tonic–clonic seizure after pentazocine overdose.

Apart from consuming 50–70 Datura seeds, his current use included 12–16 standard drinks of alcohol and 40–50 g of bhang by ingestion. The initial presentation was suggestive of alcohol and Datura intoxication. He had drowsiness, slurred speech, hyperpyrexia, hypertension, tachycardia (regular heart rate), and marked pupillary dilatation. Mental status examination revealed reduced psychomotor activity. Higher cognitive functions such as attention and concentration were impaired. He was managed symptomatically by maintaining hydration, propranolol 40 mg twice a day, paracetamol 500 mg twice a day, and diazepam 5–10 mg/day. A week later, he had slurred speech, anisocoria, normal psychomotor activity, intact orientation, but impaired concentration and memory. He continued to have visual disturbances. Examination revealed bilateral posterior subcapsular cataract, but it was not directly attributed to Datura use. No pharmacological management was initiated to prevent relapse into Datura use. Network therapy was initiated to maintain abstinence and engage patient in further treatment.

This report describes intentional Datura use for its hallucinogenic and stimulating effects. Signs of acute poisoning were absent upon presentation, which could be due to pharmacological tolerance. Pattern of use suggests hallucinogen dependence syndrome. An interesting feature is the patient's experience of perceptual abnormalities upon the use of alcohol and pentazocine that might have made the patient more vulnerable to experiencing perceptual distortions. The index patient exhibited anisocoria, loss of eyesight, and cataract. Anisocoria, pupillary dilatation, and impaired vision are documented in Datura toxicity.[4] There is no published report which indicates that Datura could be cataractogenic.

This case describes the consequences of Datura use: dependence, transient psychotic symptoms, visual disturbances, and cognitive sequelae. No specific data exist on the prevalence of Datura use in the Indian subcontinent.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Das S, Kumar P, Basu SP. Phytoconstituents and therapeutic potentials of Datura stramonium Linn. J Drug Deliv Ther 2012;2:3.  Back to cited text no. 1
    
2.
Ujváry I. Psychoactive natural products: Overview of recent developments. Ann Ist Super Sanita 2014;50:12-27.  Back to cited text no. 2
    
3.
United Nations. United Nations Office on Drugs and Crime. World Drug Report, 2013. New York: United Nations; 2013. Available from: https://www.unodc.org/unodc/secured/wdr/wdr2013/World_Drug_Report_2013.pdf. [Last accessed on 2019 Apr 18].  Back to cited text no. 3
    
4.
Mehmet Ozgur Erdogan OS. Anisocoria due to Datura inoxia. Emerg Med Open Access 2013;3:2. Available from: http://www.omicsgroup.org/journals/anisocoria-due-to-datura-inoxia-2165-7548.1000162.php?aid=21062. [Last accessed on 2018 Apr 12].  Back to cited text no. 4
    

Top
Correspondence Address:
Devika Kosana
Department of Psychiatry, National Drug Dependence Treatment Center, All India Institute of Medical Sciences, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/psychiatry.IndianJPsychiatry_276_18

Rights and Permissions




 

Top